Oh joy, I’m losing my hair … again

It’s taken a few months for it to really sink in, but my hair is thinning. Rapidly. The bathroom looks like one of my exes has moved back in. If the thinning stopped right now, it would be manageable with a bit of fluffing and arranging over the crown, but I’m afraid it won’t.

I saw my oncologist Tuesday for my 6-month checkup and he confirmed my suspicion — that the aromatase inhibitor (aka AI, either Aromasin or Femara) I’m taking is the culprit. It stops all estrogen synthesis by the adrenal glands, so I’m getting zip, less even than a normal post-menopausal woman would have. The result is thinning hair, leaning toward what is called male-pattern baldness.

Needless to say, I’m not happy. I’m supposed to be on an AI for five years and I’m only about half way there.

I’ve switched back and forth several times between the Aromasin (exemestane) and Femara (letrozole), trying to see which has the fewest side effects, but there doesn’t seem to be much difference. (There’s a third option, Arimidex, that I haven’t tried.)

Most recently I’ve been on Aromasin, but am switching back to Femara (letrozole) because my new insurance company puts Aromasin in a much higher price tier. Maybe the Femara won’t cause as much thinning, but I’m not optimistic.

What to do, what to do. I’ve read a lot of women stop taking the AIs because of the hair loss, but compared to the possibility of a cancer recurrence, that doesn’t seem like much of an option. On the other hand, I still have a fair amount of hair.

I didn’t think to ask the doctor if, at the end of the five years, my hair will grow back. If it won’t, that will put a whole different light on things. I’m to see him again in June and will ask then. If it won’t grow back, ever, I may freak out.

Advertisements

8 thoughts on “Oh joy, I’m losing my hair … again

  1. disperser Saturday, March 10, 2018 / 12:27 am MST

    The only thing I can say is . . . don’t.

    Freak out, that is.

    I mean, I know I have a different outlook than most, but when The Big C is on one side of the balance scale, there’s not much anyone can put on the other side that would tilt that balance arm (for me).

    Certainly, hair is NOT one of those things. Sure, self-image has some importance . . . but it’s less and less as I age.

    Basically, this is my attitude about all sorts of things that don’t directly and substantially impact my quality of life: The Field Is Barren . . .

    Like I said, everyone is different, but if I thought my friendships and enjoying life were based on some physical attribute of mine . . . well, I would be one sad dude because, you know, I ain’t getting any purdier.

    • PiedType Saturday, March 10, 2018 / 10:36 am MST

      You speak truth, of course. But this hit pretty hard since I thought I was pretty much past all the side effects, etc., and had gotten to the point that I rarely thought about cancer until the last few weeks before each doctor visit. And the hair loss everyone always talks about — I thought that was what came during or immediately after chemo, and I was way past that, with all my hair regrown. To realize I was losing it again, possibly permanently this time, came as a very unpleasant surprise. And while a guy might just relent and go bald, or shave his head, and look great, a woman doing that in our society would draw stares aplenty. Anyway, rather than wait till the Aromasin was used up (another 4-5 weeks’ worth), I switched immediately to the Femara. If the change could make a difference, I wasn’t going to wait.

    • disperser Saturday, March 10, 2018 / 12:40 pm MST

      Sorry if it came across as making light of your concern. As a matter of fact, I know a number of men who feel the same way about hair and their self-image (obsessively so, to the point of — as you say — freaking out).

      Heck, I think we even elected one of them to a high office (with the help of some Russians).

      The point is, health is Plan A, or at least it should be.

      I’ve known women and men who make exercising their life in pursuit of a certain physical appearance. That comes with the ingestion of supplements and tailored diets specific to growing muscles. That also comes with the occasional ingestion of substances that are not necessarily good for long-term health, but to their minds, the benefits outweigh the risks.

      The thing is, bodies don’t care about the decisions we make or why we make them; bodies will do their thing.

      So rather than beat around the bush with anecdotes and stuff, let me be blunt: I think people should consider their options when medicating first as relating to the health outcome, and second based on the side-effects.

      And yes, emotional well-being and self-image are important, but it’s a zero-sum game if we start equating the two — physical and emotional well-being — as having equal weight.

      Having said that, I commiserate the emotional toll even as I still say stuff like I’d agree to have my leg cut off to save the rest of my body from gangrene and we’re not talking about something that extreme here. You said it yourself the first order of business, Plan A, is to keep cancer from coming back.

      There’s an example I give that . . . wait, that’s almost like an anecdote . . . oh, what the heck, here goes nothing.

      If you are in a hole, the first and the only focus should be on getting out of the hole. Afterward, one can address the mud, cuts, scrapes, exhaustion, etc. from the effort of getting out. For the most part, nothing is gained from only getting one leg out while still keeping the other in the hole.

      That advice applies to health, finances, marriage, and anything else one cares to mention.

      Again, I only commented addressing the statement you made regarding “freaking out” and presenting a different perspective on the issue.

      In that regard, you don’t mention — at all — anything about the efficacy of the various drugs. I assume, and hope, that they are equivalent. Given that medicating varies significantly from one person to another, that was my first reaction to the above . . . hoping the decision is not just based on hair loss.

      Ultimately you have to make your decisions based on what is important to you and with consideration for the totality of your well-being. My role is that of a spectator, albeit an opinionated one (and my opinion doesn’t count for anyone other than me).

      • PiedType Saturday, March 10, 2018 / 1:29 pm MST

        No, you didn’t come across as making light of the situation. I didn’t interpret it that way at all.

        The two meds are equally effective as far as what studies show and what my doctor says. I’m just hoping maybe the one (Aromasin) causes the hair thinning and the other (Femara) won’t. I’ve switched back and forth several times, but have been on Aromasin for the last six months. I don’t think I noticed the thinning before that, so maybe that means the change back to Femara will help.

        I do wish I’d been warned about this possibility, but it wouldn’t have made any difference. You do what you have to do to beat cancer. Period.

        Thank you for your continuing concern. It means a lot.

      • disperser Saturday, March 10, 2018 / 6:38 pm MST

        Well, good to hear, on all counts.

        I wouldn’t want to inadvertently make matters worse and I do remember you were conscientious about your research of treatments. Good luck in finding effective treatment with minimal side effects.

        • PiedType Saturday, March 10, 2018 / 7:44 pm MST

          Thanks. I’ve got my fingers crossed.

  2. philosophermouseofthehedge Monday, March 12, 2018 / 12:02 pm MST

    Crap.Crap. Crap. Yeah it’s just hair , but crap.
    This is the problem with servicing cancers – stuff no one told you about that afterward happens. (and as Disperser says, the important thing is to get out of the hole first, then evaluate.)
    Sigh, it would have been nice if you’d been given notice. (Have they check thyroid recently – it gets screwed up along with everything else – and bad thyroid causes massive hair loss, too…I can wish that was the cause and fixable. Sigh)
    Fingers crossed the fuzz-out stops. Summer is hot for hats – even there.

    • PiedType Monday, March 12, 2018 / 8:42 pm MST

      Yeah, I thought I’d gotten past the hair loss thing. Nobody warned me it could come around again. The pharmaceutical companies don’t even mention it as a possible side effect of the drug(s) I’m taking. I think the oncologist didn’t want to stress me out about something that might not happen, but he owned up to it real fast when I mentioned it. My primary care doc is keeping a close eye on the thyroid, and has increased my dose twice. She checks it about twice a year. I see her again in two months and will definitely be bringing this to her attention.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s